Hail, Sumner
- When
- May 26, 5:10 PM CST to 5:12 PM CST
- Where
- Sumner County, 3 mi NNW of Milton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -97.801
The hail was primarily dime-sized.
In the evening, a few severe thunderstorms dropped hail across parts of Sedgwick, Sumner, Butler, and Greenwood Counties. Of these counties, by far the largest and most destructive hail occurred in Butler County, where most of El Dorado was pummeled by golf ball to baseball-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
In the evening, a few severe thunderstorms dropped hail across parts of Sedgwick, Sumner, Butler, and Greenwood Counties. Of these counties, by far the largest and most destructive hail occurred in Butler County, where most of El Dorado was pummeled by golf ball to baseball-sized hail.
No doubt, damage was widespread. The most serious occurred along and south of Central Avenue (K-254) from Boyer Road to the Walnut River.
Most vehicles sustained significant damage that no doubt included shattered wind shields. Perhaps the most note worthy was to the John K. Fisher Chevrolet/Cadillac Dealership where around 50 cars were heavily damaged. There was major damage to roofs and siding of countless homes and businesses. The very large hail caused major roof damage on the Butler County Community College campus where most of their vehicles were heavily damaged. Extensive roof damage, that included many broken sky lights, caused the closure of Walmart. Many traffic signals were also damaged and some cases, destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 2:39 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 PM CDT TUE MAY 26 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 335 PM CDT TUE MAY 26 2015 ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FOR A GOOD PORTION OF THE WORK WEEK...BEFORE SOME DRIER AIR MOVES IN FOR THE WEEKEND. NW TO WEST WINDS HAVE LED TO SOME DRIER AIR MOVING ACROSS MOST OF THE FORECAST AREA TODAY ALLOWING MORE SUNSHINE TO HELP DRY THINGS OUT. HIGHER SURFACE DEWPOINTS AND THUS BETTER INSTABILITY LIES TO THE SOUTH OF THE KS/OK BORDER. LATEST WATER VAPOR SATELLITE SHOWS A WEAK IMPULSE IN THE SW-W FLOW CURRENTLY MOVING ACROSS THE PANHANDLE OF OK AT THIS TIME. EXPECT THIS IMPULSE TO MOVE EAST ALONG THE KS/OK BORDER AND THE WEAKLY CAPPED ENVIRONMENT. THINK SOME SHOWERS/STORMS WILL DEVELOP TO THE SOUTH OF HIGHWAY54/400 LATE THIS AFTERNOON WITH THE HIGHEST COVERAGE OVER NRN OK...WITH THE STRONGEST STORMS EXPECTED TO BE LOCATED JUST SOUTH OF THE BORDER. CERTAINLY NOT EXPECTING AS WIDESPREAD COVERAGE AS YESTERDAY...BUT COULD SEE A FEW SLOW MOVING STORMS TO ADD TO SOME OF THE RAIN TOTALS ACROSS SOUTHERN AND SOUTHEAST KS LATE THIS EVENING AND OVERNIGHT. THE WEAK BOUNDARY THAT PUSHED THE DRIER AIR INTO THE AREA WILL BEGIN TO PUSH BACK TO THE NORTH ON WED. THIS WILL LEAD TO THE VERY UNSTABLE AIR INCREASING ACROSS KS...ESPECIALLY FOR AREAS JUST WEST OF THE FORECAST AREA ACROSS THE HIGH PLAINS. COULD ACTUALLY SEE A DRY DAY FOR MOST LOCATIONS FOR THE DAYTIME HOURS WED EVEN WITH THE INCREASING INSTABILITY...AS SOME WARMING ALOFT ACTUALLY KEEP THINGS CAPPED OFF. THINK CONVECTION WILL INITIALLY BEGIN OVER WRN KS FOR WED AFTERNOON AS ANOTHER WEAK IMPULSE PUSHES INTO WRN KS. EASTWARD PROPAGATION OF THE STORMS WILL BRING THIS CONVECTION WED EVENING/NIGHT ACROSS MOST OF THE FORECAST AREA AS SOME SORT OF MESOSCALE CONVECTIVE COMPLEX (MCS). THE ELEVATED INSTABILITY SUGGESTS SOME STRONG TO POSSIBLY SEVERE STORMS...BUT MARGINAL SHEAR PRECLUDES A WIDESPREAD SEVERE CHANCE. SOME UNCERTAINTY ON HOW THU WILL PLAY OUT...AS OVERNIGHT MCS ON THU MAY EFFECTIVELY PUSH ANY SURFACE BOUNDARY FURTHER SOUTH OF THE AREA. WILL STILL SEE LOTS OF INSTABILITY ACROSS THE AREA....SO THINK THE CONVECTIVE CHANCES ON THU WILL BE MORE DIURNALLY DRIVEN....MAINLY IN THE AFTERNOON/EVENING....WITH A GENERAL DECREASE IN COVERAGE FOR THU NIGHT. HIGH LEVELS OF INSTABILITY MAY LEAD TO SOME STRONG STORMS TO POSSIBLY SEVERE STORMS FOR FOR THU EVENING. THE UNSTABLE AIR WILL REMAIN ACROSS THE FORECAST AREA FOR FRI...AS A VIGOROUS SHORTWAVE MOVES ACROSS THE NORTH PLAINS. THIS SHORTWAVE WILL PUSH A FAIRLY STOUT COLD FRONT SOUTH ACROSS THE FORECAST AREA FOR FRI AFTERNOON/EVENING. A VERY UNSTABLE AIRMASS WILL ONCE AGAIN BE LOCATED TO THE SOUTH OF THE FRONT AS IT PUSHES SOUTH...BUT BULK SHEAR WILL BE MARGINAL FOR WIDESPREAD SEVERE STORMS. SO MAINLY THINKING A STRONG TO SEVERE CHANCE AS THE FRONT MOVES SOUTH. WILL HAVE TO KEEP AN EYE ON THIS DAY...AS ANOTHER ROUND OF HEAVY RAINFALL MAY BE POSSIBLE...ESPECIALLY ACROSS SOUTHERN KS...WHERE THE STORMS MAY LINGER THE LONGEST. KETCHAM .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 335 PM CDT TUE MAY 26 2015 MEDIUM RANGE MODEL CONSENSUS SUGGESTS DRIER AND COOLER WEATHER FROM LATE SATURDAY THROUGH BEGINNING OF NEXT WEEK...AS MID/UPPER RIDGING BUILDS EAST OVER THE PLAINS...AND COOLER/DRIER CANADIAN HIGH PRESSURE DROPS SOUTH OVER THE REGION. MODEL CONSENSUS SUPPORTS MID/UPPER FLOW FLATTENING BY THE MIDDLE OF NEXT WEEK...WHICH WOULD SUPPORT INCREASING EVENING/OVERNIGHT THUNDERSTORM CHANCES ACROSS THE REGION...AS HIGH PLAINS ACTIVITY ROLLS EAST. KETCHAM && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1227 PM CDT TUE MAY 26 2015 WIDELY SCATTERED CONVECTION IS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS...POTENTIALLY AFFECTING THE KICT AND KCNU TERMINALS. OTHERWISE...A SURFACE FRONT WILL CONTINUE TO SLIP SOUTHEAST ACROSS THE AREA...BECOMING QUASI-STATIONARY LATE TONIGHT FROM EAST CENTRAL ACROSS SOUTH CENTRAL KANSAS. WINDS WILL BECOME LIGHT TONIGHT OVER THE AREA. SOME PATCHY MVFR CIGS AND FOG ARE POSSIBLE ACROSS SOUTHERN KANSAS AS WELL IN VICINITY OF THE SURFACE BOUNDARY EARLY WEDNESDAY MORNING. KED && .HYDROLOGY... ISSUED AT 335 PM CDT TUE MAY 26 2015 PERIODIC EPISODES OF THUNDERSTORMS ARE EXPECTED UNTIL EARLY THIS WEEKEND...WITH AREAS OF LOCALLY HEAVY RAINFALL POSSIBLE. GIVEN THE WIDESPREAD SATURATED GROUND AND MANY RIVERS/STREAMS RUNNING AT BANKFUL...LATER SHIFTS MAY NEED TO CONSIDER ADDITIONAL FLOOD/FLASH FLOOD WATCHES. AM HOLDING OFF FOR NOW GIVEN THE RATHER DISORGANIZED NATURE OF THE EXPECTED THUNDERSTORM ACTIVITY THROUGH THURSDAY...WITH POSSIBLY BETTER ORGANIZED/WIDESPREAD ACTIVITY FOR FRIDAY-EARLY SATURDAY. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 82 65 80 / 30 30 50 40 HUTCHINSON 58 82 64 80 / 20 30 60 40 NEWTON 58 81 64 78 / 30 30 50 40 ELDORADO 60 81 64 80 / 30 20 50 40 WINFIELD-KWLD 59 82 65 80 / 40 30 50 40 RUSSELL 56 82 63 81 / 10 20 60 40 GREAT BEND 56 81 63 79 / 20 30 60 40 SALINA 57 83 64 80 / 20 20 60 40 MCPHERSON 57 82 64 79 / 20 20 60 40 COFFEYVILLE 60 83 65 80 / 60 30 30 40 CHANUTE 60 82 65 80 / 40 20 30 40 IOLA 61 82 64 79 / 40 20 30 40 PARSONS-KPPF 61 82 65 80 / 40 20 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT TUE MAY 26 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT TUE MAY 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DUE TO THE RECENT HEAVY RAINS...A HANDFUL OF COUNTY AND RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 50. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS WILL BE CAPABLE OF DIME TO QUARTER SIZE HAIL...50 TO 60 MPH WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY MAY FESTER MUCH OF THE NIGHT OVER SOUTHERN KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL PERSIST INTO MID WEEK OVER PORTIONS OF SOUTH- CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH EARLY THIS WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS AFFECTING THE AREA...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS ACTIVITY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE ORGANIZED SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A HANDFUL OF STRONG TO SEVERE STORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY EVENING. THE SEVERE THUNDERSTORM THREAT ON WEDNESDAY WILL BE MAINLY WEST OF INTERSTATE 135. THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ ADK/KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT TUE MAY 26 2015
KSZ082-083-092-262315-
SEDGWICK KS-KINGMAN KS-SUMNER KS-
540 PM CDT TUE MAY 26 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 539 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR NORWICH...OR 11 MILES NORTHEAST OF HARPER...MOVING EAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CONWAY SPRINGS...NORWICH AND VIOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3738 9798 3739 9799 3744 9802 3758 9768
3738 9757
TIME...MOT...LOC 2239Z 253DEG 24KT 3742 9792
MCGUIRESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 547 PM CDT TUE MAY 26 2015 KSZ069-262315- BUTLER KS- 547 PM CDT TUE MAY 26 2015 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 615 PM CDT * AT 544 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LEON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LEON...ROSALIA AND BEAUMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3754 9692 3763 9696 3788 9653 3756 9653 TIME...MOT...LOC 2244Z 242DEG 20KT 3763 9677 MCGUIRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL HAYSVILLE 37.57N 97.35W
05/26/2015 M0.88 INCH SEDGWICK KS PUBLIC
PEA TO NICKEL SIZE HAIL.
&&
JMRThe Wichita radar (KICT), 38 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
15 hail. Local standard time, as filed.
The hail was primarily dime-sized.
The hail was primarily nickel-sized. Torrential rains also occurred that reduced visibilities to less than one quarter mile.
Quarter-sized hail was reported near Highway 54 and Munson Hill Road. The report was relayed by KWCH Channel 12.
The report was received via Twitter.
The hail occurred for 7 minutes.
Sedgwick County Emergency Management relayed a report of quarter-sized hail occurring occurring at the Hydraulic/MacArthur intersection.
The hail was reported at the Central/Poplar intersection.
We received a delayed report of baseball-sized hail that caused damage to an unspecified number of local businesses.
KWCH Channel 12 relayed the report.
The hail ranged in size from golf balls to hen eggs.
The quarter-sized hail was reported at East Kellogg and Woodlawn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587894, 587895, 587896, 587897, 587898, 587899, 587900, 587901, 587904, 587905, 587906, 587907, 587908, 587909, 587910.